Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Unitaries and partial isometries in a real $ W\sp*$-algebra


Author: Kenneth E. Ekman
Journal: Proc. Amer. Math. Soc. 54 (1976), 138-140
MSC: Primary 46L10
DOI: https://doi.org/10.1090/S0002-9939-1976-0454660-6
MathSciNet review: 0454660
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: The group of unitaries in a real $ {W^{\ast}}$-algebra without a finite type I direct summand is connected. This fact is used to characterize the components of the set of partial isometries in such algebras.


References [Enhancements On Off] (What's this?)

  • [1] H. Araki, M.-S. B. Smith and L. Smith, On the homotopical significance of the type of the von Neumann algebra factors, Comm. Math. Phys. 22 (1971), 71-88. MR 44 #5783. MR 0288587 (44:5783)
  • [2] R. K. Goodrich, The spectral theorem for real Hilbert space, Acta Sci. Math. (Szeged) 33 (1972), 123-127. MR 46 #4253. MR 0305123 (46:4253)
  • [3] P. R. Halmos, A Hilbert space problem book, Van Nostrand, Princeton, N.J., 1967. MR 34 #8178. MR 0208368 (34:8178)
  • [4] P. R. Halmos and J. E. McLaughlin, Partial isometries, Pacific J. Math. 13 (1963), 585-596. MR 28 #477. MR 0157241 (28:477)
  • [5] I. Kaplansky, Rings of operators, Benjamin, New York, 1968. MR 39 #6092. MR 0244778 (39:6092)
  • [6] M. H. Martin, On infinite orthogonal matrices, Amer. J. Math. 54 (1932), 579-631. MR 1506924
  • [7] C. R. Putnam and A. Wintner, The connectedness of the orthogonal group in Hilbert space, Proc. Nat. Acad. Sci. U.S.A. 37 (1951), 110-112. MR 13, 10. MR 0041848 (13:10b)
  • [8] -, The orthogonal group in Hilbert space, Amer. J. Math. 74 (1954), 52-78. MR 13, 531. MR 0045121 (13:531a)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 46L10

Retrieve articles in all journals with MSC: 46L10


Additional Information

DOI: https://doi.org/10.1090/S0002-9939-1976-0454660-6
Article copyright: © Copyright 1976 American Mathematical Society

American Mathematical Society